Kentucky, 2014

Tornadoes in Kentucky, April 28, 2014

April 28, 2014 · NWS PAH · 3 events in 3 counties and zones

A couple of isolated tornadoes occurred with a mini-supercell thunderstorm as it tracked across southwest Kentucky. A mid-level disturbance supported the development of storms in a region where sunshine heated and destabilized the atmosphere ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of isolated tornadoes occurred with a mini-supercell thunderstorm as it tracked across southwest Kentucky. A mid-level disturbance supported the development of storms in a region where sunshine heated and destabilized the atmosphere ahead of a cold front. The cold front was approaching the Mississippi River as the storms developed. The storms intensified as a low-level jet supported an influx of warmer and moister air. Despite marginal instability, the presence of 60 to 80 knots of deep-layer bulk wind shear supported isolated supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 28, 12:54 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 28, 12:54 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT Mon Apr 28 2014

.SHORT TERM...(Tonight through Wednesday night)
Issued at 145 PM CDT MON APR 28 2014

Svr convective threat/heavy rain/flooding threat maxes this
pm/evening east of the MS river, particularly for the eastern
Pennyrile of Wky. We've extended the FFA there and northward into
sw IN for the duration of the evening. Will keep close eye to
radar/near term environment for svr development, although we are
in slgt risk with highest threat looking to stay to our south.

After tonight, svr threat shifts east. We remain within a
convective threat through Tuesday, particularly our eastern most
reaches of the FA. After that, we become increasing under the
influence of the upper Low, and the pops transition to more
scattered convective showers. This lasts effectively thru the
remainder of the short term, waning somewhat with time.

After warm nose of temps tmrw despite clouds/pcpn, we trend toward
cooler numbers under the influence of the upper Low by Wed.

.LONG TERM...(Thursday through Monday)
Issued at 145 PM CDT MON APR 28 2014

By the start of the Long term (Thursday), the PAH FA finds itself
still under the influence of troffing energy passing
aloft/overhead, from the parent upper low over the Great Lakes.
This keeps a cool/unstable showery chance in the forecast for the
first 12-24 hrs.

After that, a more zonal w-nwly flow pattern establishes itself,
even as pieces of energy from the broad troffing may nick
particularly our northern and eastern counties Fri-Sat-even Sun.
However, it appears the 12Z modeling is giving more influence to
the ridging to our west than so to the troffing to our east, at
least in comparison to previous runs. Thus we have continued the
previous shifts trend toward slightly warmer/drier conditions
(i.e. laid off pop inclusion) for this time period, but confidence
is marginal, and it will still be a relatively cool period per
norms. The ridging/height recover is a little more pronounced
later in the period (days 7-8), so we made a slight adjustment
upwards on temps for that time period compared to the blend. This
appeared to play well with the collab pic, or well enough.

&&

.AVIATION...
Issued at 1230 PM CDT MON APR 28 2014

Round of convection impacting KPAH at the moment and will
head northeast toward KEVV/KOWB over the next few hours. Handled
that with a TEMPO group. Behind this area of storms, there could
be a lull before storms try to develop along a cold front
advancing from the west. Used a tempo group to indicate best
guess with timing, and this will need to be adjusted as convection
develops. Otherwise VFR conditions will continue but winds will be
gusty outside of storms. Storms could become severe though later
today with hail/damaging winds. Activity will clear out from west
to east later today/ this evening. Winds could pick up again out
of the southwest toward the end of TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH until 7 PM CDT this evening FOR ILZ075>078-
     080>094.

MO...FLASH FLOOD WATCH until 7 PM CDT this evening FOR MOZ076-086-087-
     100-107>112-114.

IN...FLASH FLOOD WATCH until 1 AM CDT Tuesday FOR INZ081-082-085>088.

KY...FLASH FLOOD WATCH until 7 PM CDT this evening FOR KYZ001>006.

     FLASH FLOOD WATCH until 1 AM CDT Tuesday FOR KYZ007>022.

&&
Hazardous weather outlook, Apr 28, 1:10 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT MON APR 28 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
210 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE REGION
THROUGH 7 PM...AND FOR THE PENNYRILE REGION OF WESTERN KENTUCKY
AND SOUTHWEST INDIANA THROUGH 1 AM. ANY STORMS THAT DEVELOP WILL
PRODUCE HEAVY RAINS OVER ALREADY SATURATED GROUNDS. FLOOD WARNINGS
AND ADVISORIES ALSO ARE IN EFFECT. THE HEAVIEST RAINS THUS FAR
HAVE BEEN ALONG THE ARKANSAS AND TENNESSEE BORDERS IN SOUTHEAST
MISSOURI AND WESTERN KENTUCKY. THESE WOULD BE THE MOST FLOOD PRONE
LOCALES...SHOULD ADDITIONAL HEAVY RAIN FALL TODAY. FOR ADDITIONAL
DETAILS...REFER TO THE WATCH...WARNING...AND ADVISORY PRODUCTS.

IN ADDITION...WE REMAIN UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. DO NOTE THAT A MODERATE
RISK OF SEVERE STORMS WILL BE TO OUR SOUTH...EXTENDING FROM SOUTH
OF NASHVILLE INTO ALABAMA. STORMS THAT DEVELOP AND MOVE NORTH OF
THAT AREA WILL CONTAIN THE HIGHEST SEVERE WEATHER THREAT FOR
US...SO WESTERN KENTUCKY WILL BE THE PLACE TO WATCH FOR THE BEST
CHANCE OF SEVERE STORMS WITHIN OUR SLIGHT RISK ZONE...WHICH
EXTENDS BASICALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE THE SEVERE
WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN FORECAST TUESDAY...ESPECIALLY DURING THE
HEAT OF THE DAY. AGAIN THE BEST CHANCE WILL BE EAST OF THE
MISSISSIPPI RIVER. HEAVY RAIN AND HAIL WILL BE THE PRIMARY HAZARDS
TUESDAY.

FLOODING WILL CONTINUE...REFER TO WARNINGS AND STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN AN ACTIVE WEATHER WATCH IN CASE THEIR
ACTIVATION IS REQUESTED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Apr 28, 3:32 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT MON APR 28 2014

ILZ088-089-093-282200-
JOHNSON IL-PULASKI IL-UNION IL-
432 PM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...NORTHERN
PULASKI AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KARNAK...OR 13 MILES SOUTHWEST OF VIENNA...
MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  GOREVILLE...CYPRESS...BUNCOMBE AND NEW BURNSIDE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Apr 28, 3:54 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT MON APR 28 2014

ILZ087-091-KYZ014-282230-
GALLATIN IL-HARDIN IL-UNION KY-
454 PM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND SOUTHEASTERN GALLATIN
COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHWESTERN UNION COUNTY IN
NORTHWEST KENTUCKY UNTIL 530 PM CDT...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROSICLARE...OR 17 MILES NORTHWEST OF
MARION...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  GROSS AND OLD SHAWNEETOWN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The radar

The Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Fulton

When
April 28, 4:24 PM CST to 4:27 PM CST
Where
Fulton County, 0.21 mi NNE of Jordan to 2.41 mi SE of Cayce
Rating
EF1
Path length
2.24 mi
Path width
60 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.503, -89.029

This tornado continued northeast across the Tennessee state line from Obion County into Fulton County, Kentucky. By the time the tornado reached Kentucky, it was significantly less destructive. The tornado was witnessed by a number of people, including trained spotters. One church received light to moderate damage. A small portion of the church's metal roof was blown off, and the steeple came down. A nearby small, wooden barn was heavily damaged. There was nearby tree damage. Otherwise, all the known damage occurred in the Tennessee portion of the track. The damage occurred in the vicinity of the intersection of Highways 781 and 166 west of Fulton. Peak winds in the Fulton County portion of the track were near 90 mph.

Tornado, Hickman

When
April 28, 4:46 PM CST to 4:47 PM CST
Where
Hickman County, 0.36 mi NE of Fulham to 1.39 mi NE of Fulham
Rating
EF0
Path length
1.03 mi
Path width
25 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.654, -88.865

Large tree limbs were blown down by this brief tornado. The tornado crossed Highway 58 on the east side of Fulgham and dissipated about a minute later. Peak winds were estimated near 85 mph. This tornado was produced by the same mini-supercell that spawned the EF-2 tornado near Union City, Tennessee and Fulton, Kentucky.

Funnel Cloud, Graves

When
April 28, 4:48 PM CST
Where
Graves County, 3 mi SW of Wingo
Reported by
Trained Spotter
Coordinates
36.619, -88.768

Trained spotters reported a funnel cloud between Water Valley and Wingo.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyThe tornado archive for Kentucky, 2014Warnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508184, 508188, 508193.